Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 66, NWS State College, PA

May 17, 2025Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 17, 2025, 4:26 PM EDT for Tioga County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2025, 4:26 PM EDT (20:26 UTC)
Expired
May 17, 2025, 5:04 PM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tioga County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 17, 2:24 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
224 PM EDT Sat May 17 2025

.SYNOPSIS...
An upper low over the Great Lakes will slide east tonight and
Sunday. Much drier air will gradually move down from the
northwest, and provide a mainly dry night and Sunday with only
an isolated shower or two. A warm front will try to move into PA
on Tuesday and make some showers. A wet pattern then lasts for
at least Wed and Thurs.

&&

.NEAR TERM /UNTIL 1 AM SUNDAY MORNING/...
Gusty WSW winds have made it into the ern valleys as they mixed
well. 60 dewpoints have come down some since morning and many
places are in the 50s for Td now. SHRA/TSRA moving in on weak
forcing, and they are hitting a layer of very warm air aloft.
They should struggle to reach high enough to make TS, but a
couple may. The SHRA should be just about done by 9 PM, and will
fall apart nicely as they move down into the Susq Valley.

&&

.SHORT TERM /1 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Plenty of clouds should be moving into PA off the lakes
tonight. Expect the temps to stay up higher than otherwise
would be expected w/o the clouds. Just an isold SHRA may linger
across the mountains overnight. But, a few more may pop up on
Sun across the N as a couple of spokes of vort slide down on the
NW flow behind the departing low. Maxes won't be more than 6-7F
warmer than morning lows on Sunday NW and 15F SE (mainly thanks
to the downslope flow) as 8H temps drop back into the single
digits from mid-teens on Sat. Dry weather then ensues as the sfc
ridge pokes in from the N. BKN clouds linger over the NW half of
the CWA Sun and for much of Sun night in the far NW Sun night.
Mins Sun night will dip near 40 in the cooler valleys of the NW,
while the SE half should stay in the 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
GEFS 850T anomaly shows a slight downward T trend for Monday
into Tuesday with neutral/warming and ridging aloft. This will
help day time temps reach the mid 60s to low 70s while allowing
for mainly clear and chilly conditions Monday night with a
potential for frost over central and northern PA with PWAT
values dipping to well below normal - or 0.3 to 0.4 of an inch.

The wet and disturbed weather pattern makes a return for the
middle of the week. The mid to late week period is highlighted
by another fairly sharp trough axis moving across the region on
Wednesday- Thursday, preceded and accompanied by numerous
showers and a chance for afternoon TSRA. The trough will also
bring in notably cooler air for the second half of the work week
as both the GFS and EC are in fairly good agreement on yet
another closed low moving over or just to the north of PA
(though the EC is about 12 hours or so slower with this
feature). Expect highs for the end of the week to struggle to
reach the mid 60s across the southeast and remain in the upper
50s to the north.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The WSW wind has become gusty all over. As the air has dried
out, the cloud bases are all VFR. SHRA over the NW could make a
strike or two of LTG, but only up around KBFD and perhaps along
the NY border N of KIPT. It's just too warm aloft elsewhere
which should keep vertical depth of the convection below where
lots of ice/graupel should form. So, most of the fcst period
will be VFR for almost all sites, Of course, as the wind aloft
veers to the NW tonight and Sunday, plenty of clouds will last
over the wrn and nrn mtns (BFD, JST). The sfc wind will stay
breezy/gusty into Sunday night as it gradually veers to the N.

Outlook...

Sun...Mainly VFR. Isold SHRA NW (BFD).

Mon-Tue...VFR.

Tue PM-Wed...Ocnl SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Bowen
AVIATION...Dangelo
Hazardous weather outlook, May 17, 3:23 AM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
323 AM EDT Sat May 17 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
323 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 4:07 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EDT Sat May 17 2025

PAZ037-172115-
Tioga-
407 PM EDT Sat May 17 2025

...STRONG THUNDERSTORMS...

Strong thunderstorms moving across the Northern Half of Tioga
County through 515 pm will create

* Wind gusts up to 45 mph from the west.
* Brief heavy rainfall.

If outdoors, consider seeking shelter inside a building.

The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from your National Weather Service.

Lambert

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.